Alert archive / Texas / Red Flag Warnings in 2014

Red Flag Warning 8, NWS Norman, OK

February 28, 20148 counties in Texas

NWS Norman, OK issued this red flag warning at Feb 28, 2014, 3:28 AM CST for 8 counties in Texas. It took effect at Feb 28, 2014, 10:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2014, 3:28 AM CST (09:28 UTC)
In effect from
Feb 28, 2014, 10:00 AM CST
Expired
Feb 28, 2014, 5:00 PM CST
In force
7 hr
Issued by
NWS Norman, OK

Counties Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 57 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2014-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2014-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2225 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

228 
WWUS84 KOUN 280928
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
328 AM CST FRI FEB 28 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON FOR LOW RELATIVE HUMIDITY AND STRONG WINDS...


TXZ083>090-282300-
/O.UPG.KOUN.FW.A.0007.140228T1600Z-140228T2300Z/
/O.NEW.KOUN.FW.W.0008.140228T1600Z-140228T2300Z/
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
328 AM CST FRI FEB 28 2014

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON FOR LOW HUMIDITY AND STRONG WINDS...

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 5 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND... WEST WIND 20 TO 25 MPH WITH HIGHER GUSTS.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY NEAR 12 TO 20 PERCENT.

* TEMPERATURE...HIGH TEMPERATURES IN THE UPPER 70S.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 28, 3:23 AM CST, 5 minutes earlier.

Area forecast discussion, Feb 28, 3:23 AM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
323 AM CST FRI FEB 28 2014

.DISCUSSION...
UPPER DISTURBANCE WILL MOVE ACROSS THE AREA EARLY TODAY AND WILL
PROVIDE A FEW LIGHT SHOWERS. THIS PRECIP SHOULD EXIT TO THE EAST
BY LATE MORNING. AS THIS OCCURS A SFC LOW WILL BRING IN A WEDGE OF
VERY WARM AND DRY AIR... ALONG WITH SOME GUSTY WEST WINDS ACROSS
WESTERN NORTH TEXAS. WILL UPGRADE FIRE WX WATCH TO RED FLAG
WARNING. WIND SPEEDS STILL LOOK TO DECREASE LATER IN THE AFTN...
WHICH WILL ALLEVIATE THESE CONDITIONS.

BEYOND THIS... MAIN FOCUS IS FOR THE MUCH STRONGER STORM SYSTEM
OVER THE WEEKEND. THIS STORM LOOKS VERY IMPRESSIVE OFF THE
CALIFORNIA COAST AND WILL MAKE MOVE EAST TOWARD THE SOUTHERN
PLAINS LATER TODAY. AS THIS STORM SYSTEM APPROACHES... A VERY COLD
ARCTIC HIGH WILL MOVE QUICKLY SOUTH OUT OF CANADA AND THE NORTHERN
PLAINS. PARTS OF NORTHERN OKLAHOMA WILL BEGIN TO FEEL THE AFFECTS
OF THIS AIRMASS TO SOME DEGREE BY SAT AFTN... BUT WILL COME SOUTH
IN FULL FORCE SAT NIGHT AND SUNDAY. TEMPS ARE EXPECTED TO FALL
THROUGHOUT THE DAY ON SUNDAY IN MANY LOCATIONS WITH TEMPS RANGING
FROM THE LOWER TEENS ACROSS THE NORTH TO THE LOWER 30S IN THE
SOUTH.

AS THESE PIECES COME TOGETHER OVER THE SOUTHERN PLAINS SAT NIGHT
AND SUNDAY... EXPECT A MIX OF WINTRY PRECIP TO DEVELOP. HAVE GONE
COLDER AS THE MODELS CONT TO TREND THAT WAY AS THEY TRY AND GET A
HANDLE ON THE AIRMASS TO OUR NORTH. ALTHOUGH IT STILL APPEARS THAT
THERE WILL BE A PERIOD SATURDAY NIGHT FOR SOME FREEZING DRIZZLE OR
LIGHT FREEZING RAIN... THE MODELS HAVE BEGUN TO DEEPEN THE COLD
AIR ENOUGH THAT IT APPEARS THAT A MAJORITY OF THE PRECIP MAY FALL
IN THE FORM OF SLEET DURING THE DAY ON SUNDAY. WITH MORE SNOW
ACROSS THE NORTH AND FREEZING RAIN ALONG THE RED RIVER. ALSO...
THERE WILL BE ENOUGH ELEVATED INSTABILITY FOR A FEW THUNDERSTORMS
ACROSS THE SOUTHERN HALF OF OKLAHOMA LATE SATURDAY NIGHT AND CONT
NEAR THE RED RIVER SUN MORNING.

PRECIP AMOUNTS AT THIS TIME APPEAR TO REMAIN ON THE LIGHT
SIDE......LIKELY MEETING ADVISORY CRITERIA... BUT WITH THE TEMPS
FALLING WELL BELOW FREEZING DURING THIS EVENT... EXPECT TO SEE
WIDESPREAD TRAVEL PROBLEMS WITH ICY ROADWAYS SUNDAY INTO MONDAY.

MUCH OF THE PRECIP IS EXPECTED TO END SUNDAY EVENING WITH JUST
THE VERY COLD CONDITIONS LEFT BEHIND. WIND CHILLS BY LATE SUNDAY
INTO MONDAY MORNING WILL DROP TO BELOW ZERO ACROSS MUCH OF
OKLAHOMA AND MAY NEED A WIND CHILL ADVISORY FOR PARTS OF THE AREA.

SHOULD BEGIN TO SEE A REBOUND IN THE TEMPS BY MID-WEEK. BY THIS
TIME THERE WILL BE ANOTHER DISTURBANCE THAT WILL BRING A CHANCE OF
RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  66  37  56  24 /  20  10  10  60
HOBART OK         69  35  57  26 /  10   0  10  30
WICHITA FALLS TX  78  39  70  36 /  10   0  10  30
GAGE OK           64  27  42  17 /   0   0  10  40
PONCA CITY OK     56  29  38  18 /  30   0  20  70
DURANT OK         71  43  70  39 /  20  10  10  50

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...RED FLAG WARNING FROM 10 AM THIS MORNING TO 5 PM CST THIS
     AFTERNOON FOR TXZ083>090.

&&

06/30
Hazardous weather outlook, Feb 27, 11:52 AM CST, 15 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CST THU FEB 27 2014

OKZ004>048-050>052-TXZ083>090-281300-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-
JACKSON-TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-
COTTON-JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-
HARDEMAN-FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1152 AM CST THU FEB 27 2014

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED THROUGH TONIGHT.

DISCUSSION...
AN UPPER LEVEL DISTURBANCE CROSSING THE CENTRAL PLAINS THIS
EVENING AND OVERNIGHT WILL RESULT IN A SLIGHT CHANCE OF
LIGHT RAIN AND DRIZZLE ACROSS PORTIONS OF FAR NORTHERN
OKLAHOMA. BEST CHANCE FOR RAIN WILL BE ACROSS NORTH CENTRAL
OKLAHOMA... WITH SOME LIGHT SLEET POSSIBLE AFTER MIDNIGHT.
NO THUNDERSTORMS ARE ANTICIPATED WITH THIS SYSTEM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST FRIDAY FEB 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...0 PERCENT.

OTHER HAZARDOUS WEATHER...
THE COMBINATION OF LOW HUMIDITY AND INCREASING SOUTH WINDS
WILL ELEVATE FIRE DANGER ACROSS THE AREA THROUGH THE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
ISOLATED STRONG TO PERHAPS SEVERE THUNDERSTORMS WITH HAIL
ARE POSSIBLE ACROSS PARTS OF WESTERN NORTH TEXAS AND
SOUTHERN OKLAHOMA SATURDAY NIGHT INTO SUNDAY.

OTHER HAZARDOUS WEATHER...
VERY HIGH FIRE WEATHER CONDITIONS WILL DEVELOP ACROSS WESTERN
NORTH TEXAS ON FRIDAY DUE TO VERY DRY... WARM... AND WINDY
CONDITIONS. ELSEWHERE... ACROSS SOUTHERN AND WESTERN OKLAHOMA...
FIRE WEATHER CONDITIONS WILL REMAIN ELEVATED THROUGH THE
AFTERNOON AS WELL.

A STORM SYSTEM WILL BRING A WINTRY MIX OF PRECIPITATION TO THE
REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT. SNOW AND ICE
ACCUMULATIONS WILL LIKELY RESULT WITH THIS SYSTEM.

BELOW ZERO WIND CHILLS ARE POSSIBLE SUNDAY MORNING THROUGH
MONDAY MORNING ACROSS MUCH OF THE AREA.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AROUND 5 AM FRIDAY.

MBS/JTK

Nearby

Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.